ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO2544

Secondary Oxalosis with Enteric Oxalate Nephropathy in a Transplant Recipient: Is Mycophenolate the Culprit?

Session Information

Category: Trainee Case Report

  • 1902 Transplantation: Clinical

Authors

  • Brar, Himmat S., University of Mississippi Medical Center, Jackson, Mississippi, United States
  • Ali, Nihal M., University of Mississippi Medical Center, Jackson, Mississippi, United States
  • Cabeza Rivera, Franco H., University of Mississippi Medical Center, Jackson, Mississippi, United States
Introduction

Secondary oxalosis causing acute kidney injury has been widely reported in native kidneys but its occurrence in allograft kidneys is relatively uncommon. Intestinal malabsorption can be present in transplant recipients as a result of factors that differ from the general population such as immunosuppressive medications and some enteral infections. We present a case of enteric oxalate nephropathy as a result of mycophenolate toxicity.

Case Description

A 66-year-old male status post kidney transplant 3 years back for ESKD due to DM and HTN with a baseline creatinine of 1.5 mg/dL presented with a 2-month history of GI symptoms of vomiting, diarrhea and 22 lbs weight loss. He was on tacrolimus, mycophenolate and prednisone for immunosuppression. The patient denied any recent infection or antibiotic use, any medication change, supplements or OTC drug use. The vitals and the physical examination on admission were unremarkable. Lab findings showed Na 139, K 5.5, Cl 117, Bicarb 11, AG 22, Ca 9.6, BUN 71 and creatinine 3.5. Lactate and serum osmolar gap were normal. Lipase, amylase, Vit B1 and B6 were normal. UA showed trace ketones and blood with no protein or bacteria. Serology for CMV and BK virus was negative. Tacrolimus level was at goal. MPA level was noted to be elevated at 9.7 at an office visit 1 month prior to admission with no recent adjustment in dosing. Plasma oxalate was elevated at 3.9. The stools studies and GI panel were negative. CT scan showed a 3mm non-obstructing stone. The renal biopsy showed interstitial fibrosis, tubular atrophy and calcium oxalate deposits with birefringence within the tubules. MMF was discontinued. The patient was given iv fluids and citrate to alkalize the urine. At discharge, his Cr improved with resolution of symptoms.

Discussion

Medication-induced malabsorption should be considered among potential causes of secondary oxalosis. The MMF metabolites indirectly affect lymphocytes in the GI tract leading to mucosal damage with malabsorption and enteric oxalosis. The hyperoxalosis causes saturation of oxalate crystals creating an interstitial nephritis, macrophage recruitment and inflammation leading to tubular atrophy. The transplant recipients with chronic diarrhea and no infection should be suspected for MMF toxicity. The oxalate and MMF levels must be checked and MMF dose should be adjusted accordingly.